Ask a doctor

What Can I Do About my Acne?

I went to a doctor and she told me to use retin-a for a month, it has been really good but when i stopped the medication i got pimples on my face . And some small white heads. I used fucidin on the pimples and some of them became smaller but my face is really itchy. What can i do now about the pimples and the whiteheads and itchiness. And when would it be okay to be exposed to the sun . Because i can't stay away from the sun forever (not tanning, i never tan)

Doctor Answers (2)

Treating your acne

+1

First, make sure you see a dermatologist (the true "skin experts") for a proper assessment and management plan for your acne. Topical therapy with retin-a can be helpful, but if you are finding it too drying or irritating, then take a break for a week, and restart it every other night. In some patients who still don't tolerate this medicine because they may have sensitive skin or don't moisturize enough, you can try using it as a short contact treatment, meaning apply it for 5-10 minutes, then wash it off and moisturize. Retin-A is typically applied at night time, and sunscreen should be used in the morning since you are a little more sensitive to sun when you are on this treatment. Fucidin is not a great treatment for irritation or pimples.


Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Treating acne

+1

I would suggest you go see a board certified dermatologist.  A little teaching is needed.  Any treatment for acne requires 4-6 weeks of steady use before one can assess if it is working or not.  The treatments prevent new lesions from forming, which is the goal of treating acne.  So, once you are on it you do not go off treatment for many months to years, until your acne "burns out" and becomes a distant memory.  Retin-A is a fantastic treatment option and does so many beneficial things for the skin beyond simply treating acne.  It is unfortunate you were told to use if only for a month, because you were just getting to the point of seeing benefit.  Retin-A will treat all of what you described (whitehead, pimples, etc.).  Be sure to moisturize your face, this should help with the itching.  Avoid harsh soaps, which can dry the skin and bring on "itching."  I recommend Dove soap, and lots of bland moisturizers.  If you are off of the Retin-A you should have no issues with sun exposure as far as increased complications from photo-sensitivity.  Retin-A is actually inactivated by sun exposure, so we recommend applying it at night.  I hope this helps!  Please see a dermatologist!

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.